Hail, Dickinson
- When
- August 1, 11:40 AM CST to 11:45 AM CST
- Where
- Dickinson County, 0.69 mi S of Sagola
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.070, -88.070
There was a public report of one inch diameter hail just south of Sagola.
Isolated severe thunderstorms developed in a moist and unstable air mass during the afternoon of the 1st over south central Upper Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Isolated severe thunderstorms developed in a moist and unstable air mass during the afternoon of the 1st over south central Upper Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 1, 11:33 AM CST, 7 minutes earlier.
Area Forecast Discussion
National Weather Service Marquette MI
133 PM EDT Wed Aug 1 2018
.SHORT TERM...(Today and tonight)
Issued at 512 AM EDT WED AUG 1 2018
Water vapor imagery and RAP analysis show a trof dominating much of
Canada and extending s down the Mississippi River Valley. Within
this trof, a shortwave is swinging thru northern Ontario, and this
will be the feature of interest in the short term. Associated cold
front runs from SD ene across far nw WI, nw Upper MI, Lake Superior
and then into Quebec. Much of the shra and some embedded thunder is
occurring post frontal over ne MN and western Lake Superior early
this morning.
Shortwave trof will swing over the Upper Great Lakes tonight with
model guidance tending to show a vorticity max developing over
northern MN today and moving across Upper MI tonight. As a result,
southward progress of sfc cold front may tend to slow down over
Upper MI this aftn, and there may be a subtle sfc wave developing
along the front. This slowing of front has implications for
potential of stronger convection this aftn. Model consensus is for
mlcapes to increase to 1000-1500j/kg vcnty/just ahead of sfc cold
front across southern into eastern Upper MI. NAM is upwards of
2000j/kg. Deep layer shear will be increasing from w to e during the
aftn/evening, but there is uncertainty whether the shear will
increase quick enough to coincide with the greater mlcapes. It
appears sufficient overlap of instability/shear won't not happen,
but that's not certain. So, at this point, there is probably some
risk of an isold svr storm over the s central this aftn where deep
layer shear increases quicker than over the e. Otherwise, per
overnight radar trends, shra/embedded thunder approaching western
Upper MI may struggle to make eastward progress into the area this
morning. Much of the model guidance supports this idea with limited
pcpn reaching western Upper MI. As vort max develops into northern
MN this aftn and weak sfc low pres wave potentially forms along
front, shra/isold thunder should begin to develop/expand n of the
cold front in addition to convection which will develop under
increasing instability vcnty/ahead of sfc cold front. This pcpn will
gradually spread e thru tonight and will end over the w after
midnight.
Temps will be a challenge today. High res NAM window continues to be
aggressive with cooling across the w and n central as it shows temps
falling into the upper 40s today. That seems quite ambitious for Aug
1st. Utilizing a consensus model temp trend, expect temps to fall
back to the mid 50s in the aforementioned area. Temps ahead of the
front may pop up above 80F. While strongest post-frontal winds will
be focused over western Lake Superior, there will be enough wind
into the central part of the lake to build waves sufficiently for a
high swim risk this aftn for the beaches of Marquette/Alger
Counties. With cool weather and shra likely developing during the
time that wave conditions become sufficient for a high swim risk, a
beach hazards statement is questionable given the weather
conditions. Nonetheless, opted for a statement since conditions are
near the local criteria for issuance.
.LONG TERM...(Thursday through Tuesday)
Issued at 422 AM EDT WED AUG 1 2018
This upcoming system will be exiting the region, which will lead to
some low chances for precip over the E Thu morning. Post frontal,
Thu will be cooler with highs in the 60s.
For Fri and Sat, upper ridging will be moving in along with
increased SW low level flow. This will lead to increased
temperatures and mostly dry conditions Fri and Sat. Highs Fri will
be in the 70s, warming to the 80s on Sat.
Several shortwaves are shown by models in the following days,
leading to increased rain chances Sun into the middle of next week.
Confidence in precip chances and temperatures, are uncertain during
this time due to the challenge of predicting shortwaves.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 133 PM EDT WED AUG 1 2018
As a cold front continues to move southeast across the Upper
Peninsula today, showers and thunderstorms have developed, mainly
with showers impacting KIWD/KCMX this afternoon and an increased
thunder potential at KSAW. Confidence is not high that a
thunderstorm will track over the KSAW terminal itself so will
maintain VCTS wording this afternoon. However, if a storm is to go
over the KSAW terminal, could see erratic and gusty winds, along
with small hail. KIWD/KCMX have been socked in all morning, and will
continue to be so until skies clear tomorrow. Ceilings have
continued to drop into the LIFR/IFR category at KCMX/KIWD and will
likely drop a bit further into the evening and overnight hours. Late
tonight into early Thursday morning, drier air will start to move in
from the west and allow ceilings to gradually lift back up into the
MVFR category before scattering out. A similar trend is expect at
KSAW, with the onset of LIFR/IFR ceilings a bit later today/tonight
and ceilings scattering our towards the end of this TAF period.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 512 AM EDT WED AUG 1 2018
In the wake of a cold front currently dropping across Lake Superior,
expect ne winds of 15-25kt across the west half of Lake Superior
today. Developing n to nw winds across the eastern part of the lake
will be lighter. Winds will then gradually diminish from w to e
tonight and will be mostly under 10kt Thu aftn/night as a high pres
ridge arrives. As the high pres ridge departs and a low pres trough
emerges over the Plains, increasing easterly then southerly winds
are expected later Fri into Sat. Winds may reach the 15-25kt range
at times Sat into Sun, especially e half.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Beach Hazards Statement until 8 PM EDT this evening for MIZ005-
006.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Rolfson
LONG TERM...Titus
AVIATION...Ritzman
MARINE...RolfsonHazardous Weather Outlook National Weather Service Marquette MI 545 AM EDT Wed Aug 1 2018 MIZ001>007-009>014-084-085-020945- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 545 AM EDT Wed Aug 1 2018 /445 AM CDT Wed Aug 1 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight There is a chance for thunderstorms today into tonight. There is a high swim risk this afternoon through this evening for Alger and Marquette Counties. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a moderate swim risk this Thursday for Alger and Marquette Counties. There is a chance for thunderstorms Sunday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-020945- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 545 AM EDT Wed Aug 1 2018 /445 AM CDT Wed Aug 1 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight A few thunderstorms are possible today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional chances for thunderstorms are possible, especially across western Lake Superior, this weekend. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-020945- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 545 AM EDT Wed Aug 1 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Sunday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Titus
Special Weather Statement National Weather Service Marquette MI 928 AM EDT WED AUG 1 2018 MIZ003-004-084-011415- Baraga MI-Houghton MI-Southern Houghton MI- 928 AM EDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOUGHTON AND NORTHWESTERN BARAGA COUNTIES UNTIL 1015 AM EDT... At 928 AM EDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Keweenaw Bay, or 11 miles northwest of Baraga, moving east at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Chassell, Keweenaw Bay, The Lower Entrance of Portage Canal, Arnheim, Tapiola, Pelkie, Jacobsville, Alston and Rabbit Bay. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4676 8876 4695 8875 4711 8832 4682 8843 TIME...MOT...LOC 1328Z 267DEG 16KT 4691 8864 Ritzman
Special Weather Statement National Weather Service Marquette MI 108 PM EDT WED AUG 1 2018 MIZ005-011-011800- Marquette MI-Dickinson MI- 108 PM EDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON AND SOUTHWESTERN MARQUETTE COUNTIES UNTIL 200 PM EDT/100 PM CDT/... At 108 PM EDT/1208 PM CDT/, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Witch Lake, or 20 miles east of Crystal Falls, moving northeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Silver Lake near Channing and Big Bass Lake. LAT...LON 4609 8793 4620 8805 4646 8770 4620 8751 TIME...MOT...LOC 1708Z 233DEG 13KT 4619 8792 KCW
Special Weather Statement
National Weather Service Marquette MI
1214 PM CDT WED AUG 1 2018
MIZ012-011745-
Menominee MI-
1214 PM CDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MENOMINEE COUNTY UNTIL
1245 PM CDT...
At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stephenson, or 22 miles north of Menominee, moving east at 10 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Stephenson, Bagley, Daggett, Carney, Swanson, Wallace, Ingalls,
Nathan and Banat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4533 8765 4537 8766 4539 8769 4535 8776
4536 8783 4547 8781 4550 8779 4551 8781
4557 8780 4561 8777 4559 8745 4531 8749
TIME...MOT...LOC 1713Z 276DEG 9KT 4544 8773
KCWSpecial Weather Statement National Weather Service Marquette MI 1226 PM CDT WED AUG 1 2018 MIZ010-011-011800- Iron MI-Dickinson MI- 1226 PM CDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IRON AND NORTHWESTERN DICKINSON COUNTIES UNTIL 100 PM CDT... At 1226 PM CDT, Doppler radar was tracking a strong thunderstorm near Channing, or 10 miles east of Crystal Falls, moving northeast at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Channing, Sagola, Randville and Silver Lake near Channing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4609 8827 4622 8801 4606 8781 4594 8812 TIME...MOT...LOC 1726Z 235DEG 15KT 4606 8811 KCW
The Marquette radar (KMQT), 65 km away, was scanning. The volume nearest the first event began at 17:37 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
There was a public report of one inch diameter hail just south of Sagola.
There was a report from the 911 Call Center of power lines down in Brampton from thunderstorm winds. The time of the report was based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779648, 779649.